Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 30, NWS Mobile, AL

March 16, 2022Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 16, 2022, 10:51 AM CDT for Crenshaw County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 10:51 AM CDT (15:51 UTC)
Expired
Mar 16, 2022, 11:15 AM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 71 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 10:55 AM CDTHAIL 13 Ene Brantley, ALSEVERAL PHOTOS AND VIDEOS OF DIME TO QUARTER SIZE HAIL COVERING THE GROUND FROM BRANTLEY TO GLENWOOD. REPORTS VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS54 KMOB 161551
SVRMOB
ALC041-161630-
/O.NEW.KMOB.SV.W.0030.220316T1551Z-220316T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1051 AM CDT Wed Mar 16 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Crenshaw County in south central Alabama...

* Until 1130 AM CDT.

* At 1051 AM CDT, a severe thunderstorm was located over Brantley, or
  8 miles south of Luverne, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brantley and Glenwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3153 8616 3153 8620 3148 8619 3147 8628
      3153 8628 3152 8630 3165 8635 3174 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1551Z 250DEG 11KT 3159 8623 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
927 
WWUS54 KMOB 161615
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1115 AM CDT Wed Mar 16 2022

ALC041-161625-
/O.CAN.KMOB.SV.W.0030.000000T0000Z-220316T1630Z/
Crenshaw AL-
1115 AM CDT Wed Mar 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRENSHAW COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.

LAT...LON 3153 8616 3153 8620 3148 8619 3147 8628
      3153 8628 3152 8630 3165 8635 3174 8615
      3166 8615 3166 8616 3165 8616 3163 8618
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1614Z 250DEG 11KT 3162 8615 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:57 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 16, 6:57 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
657 AM CDT Wed Mar 16 2022

.AVIATION...
12Z issuance...IFR to LIFR ceilings will impact much of the area
this morning, with patchy fog also reducing visibility at times.
Ceilings should gradually rise to MVFR to VFR by late this morning
then scatter out by early to mid afternoon. Isolated to scattered
SHRA or TSRA may develop over portions of the area today. Conditions
will become favorable for patchy fog development late tonight
into Thursday morning, perhaps locally reduced to IFR to LIFR
thresholds. /21

&&

.PREV DISCUSSION... /issued 457 AM CDT Wed Mar 16 2022/

NEAR TERM UPDATE /Now Through Thursday/...Early morning satellite
animation shows a well-defined closed upper level low spinning
across interior south central and southeast Mississippi, while
surface analysis places a broad area of low pressure over Alabama.
Most areas are dry as of 4 AM CST, though isolated light rain
showers have attempted to develop over parts of southeast MS and
southwest AL to the east of the upper level low center early this
morning. NT Microphysics/fog imagery shows a large area of low
stratus developing over most areas away from the coast early this
morning, while areas of fog are also beginning to develop across
portions of southwest AL and the western FL panhandle. CAMs and SREF
visibility guidance continues to show a strong signal that areas of
dense fog will continue to develop across most of the western FL
panhandle and portions of southwest and south central AL through the
early morning hours. Visibility has also quickly dropped around
Mobile, Fairhope, and Gulf Shores, so we added coastal Mobile,
Baldwin, and perhaps Escambia FL counties to the ongoing Dense Fog
Advisory. Fog coverage is a little more uncertain over interior
southwest AL and southeast MS but will leave the advisory in effect
for those locations for now and monitor observational trends over
the next few hours. Visibility may tend to fluctuate.

The upper level low will continue to progress eastward across
Alabama this morning and eventually into Georgia by early this
evening. Scattered rain showers and isolated thunderstorms are
expected to develop across portions of the region today in the
vicinity of this passing feature, with the best coverage favored
over interior south central AL. An isolated strong storm or two with
a low end hail potential will be possible over interior areas as the
low moves across the region. Rain chances should come to an end by
early this evening as the low passes to our east. Conditions will
become favorable for additional patchy fog development again late
tonight into early Thursday morning. A HIGH rip current risk also
continues along local beaches through tonight.  Dry conditions are
expected on Thursday as weak shortwave ridging aloft builds
overhead. Highs today are forecast to range from the upper 60s to
mid 70s. Lows tonight will be cool in the mid to upper 40s over the
interior and in the low to mid 50s along the coast. Highs Thursday
are forecast to warm into the mid 70s to near 80 degrees inland and
in the lower to mid 70s along the coast. /21

SHORT TERM /Thursday night Through Friday night/...A strong upper
level trough continues to dig southeast across the south-central
Plains taking on a negative tilt Thursday night into Friday. As
this does so a surface low strengthens across the ArkLaTex region
or just north and tracks across AR/MO through Friday afternoon and
evening. Strong southerly return flow takes root over the forecast
area, aiding in ample warm air advection across the area. Forcing
for ascent gradually increases Thursday night, with most guidance
suggesting a rapid uptick in convective activity during the
overnight hours Thursday night into Friday morning.

There remains questions on the quality of low level moisture
return and if there will be enough surface based CAPE in place for
surface based severe convection, however there are several
factors that irregardless support potential for large hail at the
minimum during this time period. Hodographs become large and
curved Thursday night into Friday morning in response to a
rapidly strengthening 925mb low level jet over the area
approaching 50 to 60kts near daybreak. This induces a helicity
rich environment with SRH values approaching 400 to 500 m2/s2.
Considering elevated convection rooted at or above the 925mb
layer, it stands to reason to cut those values in half which still
supports elevated supercells with effective shear near 40kts.
This is in the presence of decent MUCAPE values approaching
1500j/kg with steep mid level lapse rates of 7 to 7.5C/km early
morning. CAPE is also maximized within the hail growth zone
lending further credence to a large hail threat. Now there is
uncertainty in if we can manifest appreciable surface heating as a
warm front lifts north through the area Friday morning owing to
ongoing convection, however if we manage enough heating to get
surface based convection then all severe hazards are on the table
including tornadoes, damaging wind gusts, and large hail. This
first wave of convection should move east of the forecast area by
late morning into the early afternoon hours.

By the afternoon hours Friday there is a possibility for another
round of strong to severe thunderstorms over the forecast area in
association with the cold front. The largest question in this
potential is how effective subsidence in the wake of morning
convection is at keeping the afternoon convection at bay. If
convection can develop AND the low level airmass can recover
appreciably, convection would likely remain mostly discrete and
reside within a favorable environment for supercell thunderstorms
characterized by 2,000 to 2,500j/kg of SBCAPE and 40kts of
effective shear. Mid level lapse rates remain 6.5 to 7C/km with
dry mid level air punching in across the area. Hodographs are bit
more relaxed with more modest low level curvature and reduced
shear, although the shear environment in place continues to favor
splitting supercells over the area. Given this the environment
appears favorable for all severe hazards once again including
damaging wind gusts, tornadoes, and large hail. As mentioned, the
biggest caveat is the morning convection timing/coverage and
residual subsidence over the area for the extent and coverage of
Friday afternoons severe weather threat.

By Friday evening into Friday night, we should dry appreciably as
the surface cold front passes through the area. Forecast lows
Thursday night will be in the middle to upper 50's, with cooler
lows Friday night in the middle to upper 40's. Highs Friday are
contingent on convective coverage early in the day, but currently
anticipate highs in the middle to upper 70's for most spots. MM/25

EXTENDED TERM /Saturday Through Tuesday/...Southwesterly flow aloft
transitions to zonal flow by Saturday night as upper-level troughing
pushes off the Eastern Seaboard and ridging moves in from the west.
At the same time, another large scale trough digs into the western
US and slowly moves eastward. As it approaches our region, flow
aloft turns back to southwesterly by Monday night and through the
remainder of the extended period. At the surface, a cold front will
have cleared through the area by early Saturday morning. High
pressure over the south-central US will then dominate our weather
through much of the period as it builds and moves eastward across
our area. The high pushes into the western Atlantic by Monday night
and in response, our winds turn southeasterly. This will allow for
moisture to return to the area for Tuesday, and with the upper
trough approaching from the west, showers and thunderstorms will
also be on the increase starting Tuesday afternoon.

After the passage of the front, high temperatures on Saturday will
be in the upper 60s to low 70s. Lows Saturday night will be in the
40s for most locations. Temperatures rebound quickly, with lows
Monday night in the mid to upper 50s and highs reaching the upper
70s to lower 80s on Tuesday. /96

MARINE...Patchy dense marine fog will impact Mobile Bay early this
morning and cannot be ruled out over the western FL panhandle bays
and sounds. Visibility fell below 1 NM in the vicinity of Mobile Bay
as fog advected in from the north. Some high resolution model
solutions keep patchy dense fog in the vicinity for the next few
hours, so opted to issue a Marine Dense Fog Advisory for Mobile Bay
until 15Z. A light to moderate mainly westerly flow will persist
through Wednesday night before winds turn more southerly on Thursday.
The onshore flow becomes moderate to strong Thursday night then
switches to the northwest Friday night into Saturday as a cold front
moves through the area. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 9 AM CDT this morning for ALZ051>060-
     261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

FL...Dense Fog Advisory until 9 AM CDT this morning for FLZ201>203-
     205.

     High Rip Current Risk through late tonight for FLZ202-204-206.

MS...Dense Fog Advisory until 9 AM CDT this morning for MSZ067-076.

GM...Dense Fog Advisory until 10 AM CDT this morning for GMZ630-631.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:01 PM CDTSpecial Weather StatementMOBWashington44 min
Mar 15, 9:38 PM CDTSpecial Weather StatementMOBWashington52 min
Mar 15, 10:13 PM CDTSpecial Weather StatementMOBChoctaw62 min
Mar 15, 10:22 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington38 min
Mar 16, 4:42 AM CDTMarine Dense Fog AdvisoryMOB5 hr
Mar 16, 10:35 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington25 days
Mar 16, 10:36 AM CDTRiver Flood WarningMOBClarke, Washington25 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.